Tornadoes · United States · Wisconsin · 2004

F0 tornado, Goodnow, Wisconsin, July 11, 2004

This F0 tornado ran 0.1 miles across Oneida County on July 11, 2004, touching down at 4:43 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 11, 2004
Touchdown
4:43 PM CDT (21:43 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Oneida County
Touchdown point
45.700, -89.650
Lift-off point
45.700, -89.650
Record number
1507

What the Weather Service recorded

Clusters of showers and a few thunderstorms developed and moved across north-central Wisconsin during the late afternoon and early evening hours. A strong upper atmospheric disturbance enhanced rotation in the showers and storms and several funnel clouds developed. Some of the funnels touched down as weak tornadoes, including one that toppled numerous trees onto power lines and damaged a pontoon boat 8 miles southwest of Harshaw (Oneida co.). A pair of tornadoes also touched down simultaneously west of the Tomahawk airport (Lincoln co.).

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Jul 11, 3:45 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 11, 3:45 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SUN JUL 11 2004

.SHORT TERM...TONIGHT AND MONDAY. THIS EVENING AND LATE TOMORROW
AFTERNOON APPEAR TO BE THE MOST PROBLEMATIC PARTS OF THE FIRST TWO
PERIODS OF THE FORECAST.

EARLIER TODAY A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS HEADED
TOWARD THE CWA. CIRRUS AHEAD OF THIS AREA OF PCPN WAS RATHER THICK SO
DESTABILIZATION ACROSS THE CWA WAS LIMITED DUE TO RELATIVE LACK OF
SUNSHINE. MOST OF THE PCPN SHRIVELED UP...BUT MORE SHOWERS THEN BEGAN TO
DEVELOP IN WESTERN AND CENTRAL WISCONSIN AND CONTINUE AS OF 20Z. 20Z 300
MB RUC ANALYSIS AND WV LOOP HAD THE SHORT WAVE INTO NORTHWEST WI...AND
NO FURTHER DEVELOPMENT WAS NOTED BEHIND THE TROUGH. ETA/NGM/GFS PROGS
HAVE THE TROUGH AXIS IN THE EXTREME SOUTHEAST PART OF THE CWA BY 06Z.
BASED ON LIMITED AMOUNT OF PCPN SHOWING UP ON RADAR AT 2030Z...AND LACK
OF ANY SUNSHINE AFTER ABOUT 0130Z...HAVE ENDED PCPN FOR MOST OF THE CWA
BY 02Z...AND BY 06Z FOR THE SOUTHEAST THIRD OF THE CWA.

MESO ETA AND GFS BRING SOME QPF INTO NORTH-CENTRAL WI BY 00Z TUE...BUT
INSTABILITY IS NOT IMPRESSIVE AND ETA AND GFS MOS POPS IN THAT PART OF
THE CWA ARE ONLY AROUND 10 PERCENT OR LESS. AS A RESULT...THE FORECAST
HAS DRY WEATHER ALL DAY MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.  FORECAST CONCERNS THIS
PERIOD...SEVERE/PCPN LATE MONDAY INTO TUE. MODELS SIMILAR WITH LARGE
SCALE FEATURES...DIFFER SLIGHTLY ON TIMING.  HAVE TRENDED TOWARDS ETA AS
 GFS AGAIN SHOWING FEEDBACK PROBLEMS.

LONG TERM WILL BE CONTROLLED BY NW FLOW OVER REGION...AS HIGH PRESSURE
REMAINS ENTRENCHED OVER THE WEST AND TROF DEEPENS IN THE EAST.  CLOSED
LOW/TROF EXPECTED TO TRANSLATE EAST ALONG U.S./CANADIAN BORDER...
DROPPING THROUGH THE WESTERN LAKES ON TUE. AT THE SURFACE...COLD FRONT
PUSHES INTO STATE TUE MORNING. TIMING OF PASSAGE OF SURFACE FRONT DURING
THE DAY...WILL TAP INTO INCREASINGLY UNSTABLE AIR MASS. ETA SHOWING
STRONG SURFACE BASED INSTABILITY WITH CAPES NEAR 2400 AND CIN GOING TO
ZERO.  MODEL SOUNDINGS NOT TO ROBUST ON SHEAR AND  UPPER LAPSE RATES
MARGINAL. CWA HIGHLIGHTED BY SPC IN SLIGHT RISK.
WEAK HIGH PRESSURE OVER AREA WILL LEAD TO FAIRLY DRY PERIOD THROUGH FRI.

WITH CLOUDS AND PCPN EXPECTED TUE...WILL BACK OFF A FEW DEGREES ON
HIGHS. TEMPERATURES WILL AGAIN FALL TO BELOW NORMAL LEVELS AFTER TROF
PASSAGE...WARMING AGAIN MOVING INTO THE END OF WEEK.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 11, 12:15 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SUN JUL 11 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.  THE
CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY THIS EVENING OVER CENTRAL
AND NORTHEAST WISCONSIN.  INSTABILITY IS MARGINAL...SO SEVERE STORMS ARE
NOT EXPECTED. HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
HAIL FROM LATE MONDAY AFTERNOON INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 11, 4:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          8 SW HARSHAW            45.58N 89.77W
07/11/2004                   ONEIDA             WI   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

&&

MG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

9.7 hours before the tornado, 182 km from the path. July 11, 2004.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -60242, lifted condensation level 1265 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 1 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-60242 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.1 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

2.3 hours after it, 182 km from the path. July 12, 2004.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 127 joules per kilogram, CIN -28, lifted condensation level 1016 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
155 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The radar

The Green Bay radar (KGRB), 180 km away, was scanning. The volume nearest the touchdown began at 21:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of July 11, 2004

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 113:42 PM CDTF0Oneida, WI0.260
July 115:44 PM EDTF1Levy, FL1.050$30,000
July 114:45 PM CDTF0Lincoln, WI0.110
July 115:13 PM CDTF0Lincoln, WI0.110
July 115:13 PM CDTF0Lincoln, WI0.110
July 115:40 PM CDTF0Lincoln, WI0.110
July 117:41 PM CDTF0Jefferson, WI0.125
July 117:43 PM CDTF0Dane, WI0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.